Colorado, 2023Heavy Snow and High Wind in Colorado, December 1 to 4, 2023
December 1 to 4, 2023 · NWS PUB · 13 events in 10 counties and zones
A prolonged period with a long wave trough developed over Colorado at the beginning of December. At the beginning of the events and enhanced jet streak oriented from the SW to the NE formed over southern Colorado, which produced High Wind Warning Criteria winds.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period with a long wave trough developed over Colorado at the beginning of December. At the beginning of the events and enhanced jet streak oriented from the SW to the NE formed over southern Colorado, which produced High Wind Warning Criteria winds. The lower elevations did not see much for snow, at most 5 inches, but the mountains produced magnitudes of around 1 foot and more.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 30, 10:57 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 30, 10:57 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1057 PM MST Thu Nov 30 2023
.SHORT TERM...(This evening through Friday)
Issued at 302 PM MST Thu Nov 30 2023
Key Messages:
- Unsettled in the mountains
- Cool over the plains
Currently...
Overall, not a bad day, ambient temperatures over the plains were in
the 40s, with temperatures around 40 in the valleys. Mountains were
in the tens and 20s. A disturbance pushing east to our south was
bringing clouds along the CO/NM border, while further north skies
were mostly clear.
Today and Tonight...
During the next 24 hours mid level troughieness will be moving over
the region. This trough will be coming across in pieces, so we will
see enhanced areas of snow affecting the area with each piece of
energy coming across. during the next 24 hours, flow aloft will
gradually transition from SW to W-SW to W, while the best lift will
come across this evening and tomorrow afternoon. Overall, the best
chance of snow will come across the San Juans this evening, with a
better chance of snow affecting all of the Continental Divide during
the day tomorrow, especially tomorrow afternoon.
Most of the snow discussed above will affect the Continental Divide
region, however the northern Sangres will get some decent amount of
snow tomorrow afternoon. As for the rest of the mtns, not much in
the way of snow is anticipated during the next 24 hours.
Over the plains it will likely remain dry through the next 24 hours
Temperatures will be running around 10 degrees below normal over the
plains and about normal over the higher terrain.
.LONG TERM...(Friday night through Thursday)
Issued at 302 PM MST Thu Nov 30 2023
Key Messages:
- Snow showers will continue to spread across the higher terrain
this weekend. Heaviest snow will be over the Central Mountains and
the San Juans.
- Windy across the area Saturday and Sunday.
- Area warms up this week.
The main axis of the upper-level trough will move across our area
this weekend, bringing continued cool temperatures and snow showers
across parts of the higher terrain. Snow showers will persist,
mainly across the Central Mountains and the San Juans, while the
peaks of our other mountains get measurable but lesser snowfall.
Overall, forecasted snowfall totals through the end of Sunday have
remained similar to what we had yesterday. The San Juans and the
Central Mountains will receive a widespread 5-8 inches or so, while
the higher peaks will see localized areas of a foot or more.
Elsewhere, our mountains will see 3-5 inches on average, while the
lower elevations remain dry. As that trough moves across, strong
northwesterly flow will set in aloft, leading to breezy conditions
for most of our CWA Saturday and Sunday. Sustained WNW winds over
the area will blow 20-30 knots over the lower terrain, with stronger
winds over the mountains. Additionally, mountain pass areas over I-
25 will be a bit stronger than that. This could lead to some
potential travel impacts for high-profile vehicles, as well as areas
of blowing snow over the mountains that will limit visibility. The
NBM Looking at temperatures, Saturday remains similarly cool to the
previous few days, with low-mid 40s over the plains and 30s over the
valleys. Sunday will be a bit warmer, with 40s over the valleys and
50s over the plains.
Looking ahead into next week, the breezy northwest winds will weaken
a bit at the surface as the upper pattern begins to shift. The upper
trough will move on as a ridge will slowly begin to build in across
our region. Temperatures will begin to warm throughout the week,
climbing back into the 60s across the plains. Conditions will also
dry out once again, though some of the long-term model guidance
hints at a new system moving towards our region sometime around next
weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1052 PM MST Thu Nov 30 2023
A broad upper trough continues to dig across the Rockies
through this taf period, bringing scattered precipitation
to areas over and near the higher terrain. With that said,
expecting mainly VFR conditions at COS, PUB and ALS over
the next 24 hours, with lowering VFR cigs at COS and PUB
overnight. Kept vcsh in the ALS through the overnight
hours, with low chances of seeing reduced VIS and snow
at the terminal. Also brought in vcsh at COS late Friday
afternoon and early evening, as one piece of system
translates across the region through the day on Friday.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Friday for COZ068.
&&
SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...MW
Hazardous weather outlook, Nov 30, 6:39 PM MST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
639 PM MST Thu Nov 30 2023
COZ058>089-093>099-020145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
639 PM MST Thu Nov 30 2023
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Periods of light to moderate snow will continue along the
Continental Divide this evening, with the main focus for snowfall
over the Eastern San Juan Mountains.
Snowfall amounts of up to 4 inches of new accumulation will be
possible across the Eastern San Juan Mountains through tonight,
while the remainder of the Continental Divide may see up to 2 inches
of new snow.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Over the Eastern San Juan Mountains heavier snow will continue
through Friday night with additional accumulations of 4 to 8
inches. Over the mountains of Lake and Chaffee Counties, snow
will increase in intensity late Saturday and continue into Monday
with additional accumulations of 3 to 6 inches. Over the
remainder of the Continental divide region, accumulations of a 2
to 6 inches are expected.
.SPOTTER INFORMATION STATEMENT...
Weather spotters will not be needed today or tonight.
RODRIGUEZ
Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 1, 12:00 AM MST to 11:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
There was 2.5 inches of snow reported.
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 2, 7:15 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Surface station 3CO4 4 S Weston.
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 2, 8:04 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Mesonet station AU975 5 NE Manitou Springs.
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- December 2, 8:48 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Mesonet station CW5478 Westcliffe.
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 2, 11:45 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Personal Weather Station measured the gust.
Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft
- When
- December 3, 12:00 AM MST to December 4, 11:00 PM MST
- Where
- Leadville Vicinity / Lake County Below 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
There was 12 inches of snow that fell.
Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 3, 12:00 AM MST to 11:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
There was 4 inches of snow that fell.
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- December 3, 7:33 AM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Mesonet station CW5478 Westcliffe.
High Wind, Wet Mountains Between 8500 and 10000 Ft
- When
- December 3, 8:15 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Weather station reported.
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- December 3, 8:23 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
High Wind, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft
- When
- December 3, 12:52 PM MST
- Where
- Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
Measured by surface station.
High Wind, Western Chaffee County Between 9000 & 11000 Ft
- When
- December 3, 5:15 PM MST
- Where
- Western Chaffee County Between 9000 & 11000 Ft forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Surface station measured wind gust.
Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft
- When
- December 4, 12:00 AM MST to 11:59 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Public
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153660, 1153663, 1153661, 1153664, 1153662, 1153665, 1153672, 1153666, 1153667, 1153669, 1153670, 1153668, 1153671.